announcement

Share diet and nutrition tips in the Stories format.

Caffeine Overdose - What to Do

Caffeine Overdose - What to Do

Consuming excess of caffeine containing products can lead to an overdose. Here are some tips on what to do in case of a caffeine overdose.
Madhura Pandit
Last Updated: Jun 3, 2018
Caffeine is a stimulating drug that is naturally present in fruits or leaves of some plants. It is also found in coffee, cocoa, certain medications, energy drinks, soda, etc. Coffee is one of the most favored drinks of people all over the world, which is also the major source of caffeine in human beings.
Overdose of Caffeine
In human beings, caffeine affects the central nervous system (CNS) and stimulates it temporarily. This helps in creating a feeling of excitement and alertness. It also temporarily helps in overcoming drowsiness and lethargy. Therefore, beverages containing caffeine like tea, coffee or other energy drinks and sodas, etc., are consumed by a large number of people on a regular basis.
On an average, accidentally drinking more than 5 - 6 cups of coffee or 4 - 5 cans of energy drinks every day leads to overdose. The cause and effect of overdose varies from one person to the other. It depends on various factors like the person's age, overall health, amount of caffeine ingested, etc.
Side Effects
The common side effects include restlessness, nervousness, insomnia, excitement, irritability, nausea, diarrhea, and indigestion. In severe cases, symptoms like irregular heartbeat, frequent urination, anxiety, depression, hallucination, mania, sleep disorders, memory loss, lack of concentration, etc., can be observed. In extreme cases, caffeine overdose can have an ill effect on the functioning of the heart. It can even lead to convulsions and eventually in death of the person. Overdose of caffeine in pregnant women might possibly lead to a miscarriage or underdevelopment of the fetus.
Treatment
The signs and symptoms depend on the amount of caffeine ingested by the person. Therefore, before thinking of any remedy, it is better to monitor the symptoms. The minor signs of overdose will subside by itself, but, one has to be more cautious about the severe overdose symptoms.
In case a person shows severe symptoms, he should be taken to the doctor immediately, or you can call for medical help as soon as possible. It should be noted that caffeine overdose treatment depends on the severity of the overdose. In extreme cases, gastric lavage may be required to wash out all the toxic elements from the person's body. Gastric lavage is a process in which a tube is inserted into the person's body through the nose to empty all the contents present in the stomach.
It is a popular belief that making a person vomit is an effective caffeine overdose remedy. This is known as induced vomiting. Although effective, it should NOT be done at home without the doctor's recommendation. If the overdose has taken place within the last few minutes, induced vomiting can help in easing the symptoms. On the other hand, the doctor may also prescribe laxatives or activated charcoal tablets.
Prevention
As you have seen above, caffeine overdose is a serious health hazard and should be prevented carefully. Although treatment is available and is equally effective, one needs to keep a check on his daily intake of caffeine or stop having caffeine containing products completely. One can opt for other options like herbal tea or fresh fruit juices. Drinking water can also help in overcoming withdrawal symptoms.
Caffeine, in any form, is injurious to health if taken in large amounts and for a long time. Therefore, it is recommended to avoid these products and consult the doctor if any side effects or withdrawal symptoms are observed.
Disclaimer: The information provided in this article is solely for educating the reader. It is not intended to be a substitute for the advice of a medical expert.